leadinglady

Getting high from gabapentin

35 posts in this topic

Posted (edited)

Gabapentin in really high doses causes a sense of euphoria and a paradoxical "activation" or feeling speedy. I used to work at an alcohol and drug detox, and many, maaany clients were on gabapentin (very common among the substance abuse population) for a slew of various disorders. They call them "johnnies" and they would literally take fistfuls to get absolutely stoned off their asses. Its a relatively common problem in the Boston area. Lyrica, because its structurally related, also attracts the same audience.

Edited by mjs190
1 person likes this

Share this post


Link to post
Share on other sites

Posted (edited)

On 3/8/2017 at 6:00 PM, mjs190 said:

Gabapentin in really high doses causes a sense of euphoria and a paradoxical "activation" or feeling speedy. I used to work at an alcohol and drug detox, and many, maaany clients were on gabapentin (very common among the substance abuse population) for a slew of various disorders. They call them "johnnies" and they would literally take fistfuls to get absolutely stoned off their asses. Its a relatively common problem in the Boston area. Lyrica, because its structurally related, also attracts the same audience.

I regard anticonvulsants as a class of meds you don't mess with because if you stop taking them suddenly you could have a seizure and die.  Could ingesting large quantities for kicks cause the same problem?

Edited by wookie

Share this post


Link to post
Share on other sites

Posted (edited)

3 hours ago, wookie said:

I regard anticonvulsants as a class of meds you don't mess with because if you stop taking them suddenly you could have a seizure and die.  Could ingesting large quantities for kicks cause the same problem?

I would say it absolutely could cause a problem, especially if there's an underlying seizure disorder and/or the person does this frequently. Effectively overdosing on any kind of medication is a bad idea, but to your point an antiepileptic drug could be especially dangerous for sure. 

Edited by mjs190

Share this post


Link to post
Share on other sites

Yeah mjs is correct, it's not just about feeling drugged or sedated or out of it... It's definitely recreational in high doses.  Doctors are becoming *slightly* more aware of this.  I'm a recovering alcoholic and had my struggles with heroin and crack which doctors knew so never gave me benzos but handed me gabapentin like candy.  I actually preferred gabapentin to benzos to be honest as it enhanced all my drugs of choice greatly and was very strong on its own.  I'd never go near it again, and anyone wiTh a hint of a drug problem shouldn't fool themselves into thinking this is a safe alternative to benzos 

Share this post


Link to post
Share on other sites
On 3/4/2017 at 11:47 AM, Flash said:

 And morphine never made me high, even the first time I took it. 

When I was in hospital for gall stones, my pain was a 10. More like an 11 because I had a stone stuck in the billiary tube. Ouch! Morphine did *nothing* for the pain, nor did it make me goofy in the slightest. Know what they put me on that was stronger than morphine, and had only a slight impact on the pain? Sythentic heroin. Good greif! That freaked me out a bit, when they told me that was what was in my body.

Share this post


Link to post
Share on other sites
1 hour ago, Alien Navel Cord said:

When I was in hospital for gall stones, my pain was a 10. More like an 11 because I had a stone stuck in the billiary tube. Ouch! Morphine did *nothing* for the pain, nor did it make me goofy in the slightest. Know what they put me on that was stronger than morphine, and had only a slight impact on the pain? Sythentic heroin. Good greif! That freaked me out a bit, when they told me that was what was in my body.

Most likely fentanyl, a standard synthetic opioid used quite often once morphine does not work.

Share this post


Link to post
Share on other sites

Or dilaudid....which is another more potent than morphine one

Share this post


Link to post
Share on other sites

My mum took Lyrica once for a back problem and she was so out of it. Swaying and looking all dreamy. She said it was wonderful! I guess it affects some people like that. I found high doses to have a benzodiazepine like effect, made me feel relaxed, tipsy and sleep well.

Share this post


Link to post
Share on other sites

Danger! Danger! Last thursday I took 300mg gabapentin and blacked out. I did stupid stuff, apparently, while blacked out and even drove. be careful!

Share this post


Link to post
Share on other sites
7 hours ago, Alien Navel Cord said:

Danger! Danger! Last thursday I took 300mg gabapentin and blacked out. I did stupid stuff, apparently, while blacked out and even drove. be careful!

Did you take something else with the gabapentin that could have caused that reaction?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now